Suboxone can cause dilated pupils and blurry vision in some people, but it can usually be remedied.
As a combination medication for opioid use disorder (mOUD), Suboxone contains both buprenorphine and naloxone.
One of the common side effects of buprenorphine is blurry vision and the potential for dilated pupils. This can be the result of heightened blood pressure while taking the drug.
It can often be combated by making some minor healthy adjustments to your diet and lifestyle or by altering the dosage as recommended by your medical professional. Be sure to discuss any side effects of the medication with your doctor.
How Does Suboxone Affect Eyesight?
Suboxone can interfere with vision in one or both eyes, causing things to appear blurry or as if they are underwater. Dilated pupils and blurred vision are a common side effect of buprenorphine, the main active ingredient in Suboxone.
Not everyone will experience this side effect, and it can vary in severity. If you are experiencing blurred vision that is impairing your ability to function in your daily life, you should talk to your health care provider about ways to manage or mitigate this.
It is also possible that buprenorphine can cause strabismus (crossed eyes) in children who have been exposed to buprenorphine during pregnancy. It is important to monitor the eye health of children born to mothers taking buprenorphine during pregnancy, so this condition can be treated quickly if it arises.
Some of the potential symptoms of a buprenorphine overdose, or even withdrawal, are blurred vision and diminished eyesight. If you experience rapid changes in your eyesight or concerning ocular symptoms, be sure to contact your health care provider right away.
Prevention of Vision Issues While Taking Suboxone
Most of the time, blurred vision caused by Suboxone use will not be continuous. It will often go away on its own as your body gets used to the medication.
If the blurred vision continues, there are some things you can do. Examples include the following:
- If you wear corrective lenses, they can often help to decrease any eyesight issues that occur with Suboxone. Make sure to wear them regularly.
- Blurred vision may be a side effect of heighted blood pressure while taking Suboxone. Lowering your blood pressure by watching your diet and avoiding salty foods.
- Talk to your doctor about altering the dosage. Your prescribed dose of Suboxone may be too high or too low, which can cause blurred vision and eyesight issues.
- Manage other medications carefully. Talk to your health care provider about any other medications you might be taking, as these can often interfere with each other and cause additional complications.
If you are experiencing eyesight issues related to Suboxone, talk to your health care provider right away. Do not attempt to change your medication or dosage on your own without the direction of a health care professional.
The side effect of blurry vision is likely mild and transient, meaning that it will go away in time. While it can be an irritating side effect, it is preferable to the symptoms of opioid withdrawal or risk of relapse you incur if you stop taking Suboxone.
Reviewed By: Peter Manza, PhD
- Buprenorphine. Substance Abuse and Mental Health Services Administration. https://www.samhsa.gov/medication-assisted-treatment/medications-counseling-related-conditions/buprenorphine. July 2022. Accessed August 2022.
- Ocular Disorders in Children Exposed in Utero to Buprenorphine. Journal of Substance Use. https://www.tandfonline.com/doi/abs/10.1080/14659891.2021.1879293. February 2021. Accessed August 2021.
Imagine what’s possible on the other side of opioid use disorder.
Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.